| Drug Holiday
Jan 30, 2006
Hello Doctor, I am HIV and have been on regimen for 6yrs. My counts are good. I have never been sick from HIV. I had some occasions where I've had skin irritations, burning of the eyes,light lipo, headaches. My Doctor feel like my therapy is going good. With all of the above complications do you think I could go on a holiday to give my liver a break. Of course under doctors care. I'm on Truvada and Viracept. I ask my doctor to put me on Kaletra but he feels that I'm too sensitive to drug changes because I complain one time about the yellowing of the eyes while I was at work. I feel that if I went on a drug therapy that I may gain some of the old weight back on my head, because my temples are starting to look puffy and my cheeks have alittle weight lost. What do you think? also what is the best drugs out there for not making you look different or have yellowing of the eyes while working? Thank you.
| Response from Dr. Pierone
Hi and thanks for posting.
It is certainly acceptable to stop HAART to sort out if troublesome symptoms are side effects of the medication or something else. However, there are risks involved with stopping that need to be considered.
The largest treatment interruption study SMART was recently closed to new enrollment because of better outcomes in the group that had continuous therapy. The differences were of a small magnitude, but statistically significant. These results led the data safety and monitoring board to recommend that patients on the "deferred therapy" arm be started on or offered HAART.
Does this study mean we should never stop HAART? No, just that in if we do so there is a greater risk of opportunistic infection and death when one is off therapy. However, the absolute risk of complications in this study was quite low (1.5% vs 3%).
I hope that information helps and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.